An Important Letter from the Superintendent of Schools
Dear New Rochelle Families,
I am writing to you regarding the risks and dangers of the drug fentanyl, and to let you know what New Rochelle City Schools are doing to educate and support our children and families. We are also providing you with resources so you can learn more about the dangers of fentanyl and how to keep your children safe.
Many of you have likely heard about rising cases of injuries and death associated with fentanyl, a powerful synthetic opioid, which is a growing public health crisis in cities throughout the United States.
What is fentanyl?
Fentanyl is a synthetic opioid painkiller that is 100 times more powerful than morphine. The US Centers for Disease Control and Prevention (CDC) reports that more than 150 people die daily from overdoses related to synthetic opioids like fentanyl. Because it is synthetic and made in a laboratory, fentanyl can be produced inexpensively and, as a result, is often added to cocaine, heroin, or other drugs, including pills, to increase the drug’s potency. Also, it is impossible to determine whether a drug is laced with fentanyl unless it is tested.
What can be done to reduce the risks and dangers of fentanyl?
Educate, educate, educate! It is urgent and imperative that children know to never take any drug that is not prescribed for them by a physician and that legitimate prescription drugs are not sold on the street. Moreover, any illegal drug they purchase might contain fentanyl, even if the seller claims it does not.
We all have a role to play. In addition to educating children, parents and caregivers should be on the lookout for drugs hidden in plain sight.
Help your child develop a strategy if they are ever pressured to try drugs. Also, know the signs of a fentanyl overdose and know how to respond. A person who has overdosed will have severe sleepiness or lose consciousness; have slow, shallow breath; may be choking or gurgling; will have a limp body; and their skin will be pale, blue, clammy, or cold. Immediately call 911, administer Naloxone (Narcan) if you have access, and lay the person on their side to prevent choking.
What are the New Rochelle Schools doing about fentanyl?
We have equipped all our schools with Naloxone (Narcan) to counter a drug overdose and have trained staff on Naloxone administration. Moreover, substance abuse counselors are actively working in our middle schools and high school to educate our children and families on the dangers of drug use, and to support children and families coping with addiction or drug use. We provide prevention education to 8th- and 9th-graders through health and physical education classes. Prevention education provides students with information about being a teenager, utilizing support, and education about substance use/abuse. We show our students a six-minute video about fentanyl as part of the education program.
For more information on fentanyl and what you can do to keep our children safe please see these resources from the Drug Awareness Foundation and the Centers for Disease Control and Prevention.
Thank you for doing your part to keep our children safe.